Roid Rage

Steroids.

Tiny white pills sent from the devil. Necessary for my recovery – in fact life saving – but extremely debilitating.
When I had what I thought was to be my last dose of steroids back in July 2010 I could not have been happier. I’d been on steroids on and off for my Ulcerative Colitis for two years. Steroids controlled the inflammation but I’d always flare once I’d come off my course. Towards the end I’d start to have symptoms when I’d get to about 10mg, so when I had my Jpouch operation I remember being so excited and looking forward to being medication free.
Just before I left for Australia I had been having issues with chronic pouchitis, and my surgeon and I  were discussing the options of going back on because the copious amounts of antibiotics I had been taking weren’t helping – I flat out refused. I had experienced 3 years of being medication free, there was no way that I was going to back on them.
I managed 5 glorious years of no medication. September of 2015 saw steroids reintroduced into my life and my body has been through so much to compensate the dose that I am on.
I don’t even know where to start with the insane amount of side effects that I am experiencing, so let’s do some lists. Lists are good, comforting, they bring order. Yes, let’s start with a list.

♥ My face is a mess.

No seriously. A full on, HOTMESS. You experience this weird symptom called moon face where your face becomes puffy and fills out.

I was in a&e on a Saturday night a few weeks back – yes friends, Saturday night in a&e is as horrific as it sounds, there are a lot of drunk people shouting “I’m going to be sick” whilst they are trying to escape from the bed, whilst also trying to dance. It was a weird time and everywhere smells like vomit – and I managed to come across a doctor who had seen me before. We were having a chat about my chest pains and he said “I remember you, you’re a bit chubbier than when I saw you in May” and gestured too my face.
You’d think that I’d be able to brush it off considering that was the least of my worries at the time, in was in my PJs in a&e for chest pains at 3 in the morning on a Saturday night. But it stung. I’m hyper aware of the fact I look like a hamster hoarding food for a bleak winter, I’m also very aware of my next point.

♥ Unwanted facial hair

What the hell. I am half Greek and so have dark hair, for the past few months I have been sporting a rather fetching female moustache. Its not as prominent as a male one, she’s sneaky, she quite fine, but nonetheless, she is there in her proud glory. It comes accompanied with some light peach fuzz on my jaw/cheeks and bizarrely a patch of it above my right eyebrow.Why are you there? You are neither my hairline or my eyebrow, and why only on one side? I have burning questions that have no answers.

♥ Acne

Lots and lots of acne, over my face, my arms and my back.

♥ Weight gain

I’m just turning into a ball. A round, spotty, furry ball. In truth a hamster. I’ll keep you posted on the claws.

♥ Mood swings

I am cranky as hell. Something very tiny can set me off at any point. Take for example a lady on the coach who was talking quite loudly on her pohone with her dad. Sure it was annoying, but I had worked myself up so much that I was shaking. The rage was insane, I wanted to turn around and scream “NOONEGIVESAFUCKABOUTWHEREYOUVEPLACEDTHEDRESSERINTHEHALLWAY” tearing her phone away from and throwing it off the coach.
I didn’t, because that’s the kind of shit that gets you hospitalised or in trouble with the police.

♥ Panic attacks and anxiety

I used to suffer from panic attacks when I was about 14 and would have the occasional bout of anxiety but it wasn’t, I was about to type ‘ wasn’t an issue’. I know now of course that it was, but the attacks didn’t happen regularly enough for me to feel like I could talk about them. Also, at that age I didn’t know how to raise that subject. It was never so bad that it stopped me from being able to live my life and so I just continued as I was.

♥ Exhaustion

Hey old buddy, old friend, old pal, you are not new to me. I’ve battled you for years but this had me holed up in bed for quite some time.

♥ Shakey hands

So much so that I can’t put eye liner on for fear of poking out my eye. Lame example, I know, but my eye liner is my ‘trademark look’. I put on make up in attempt to make myself feel better about looking like a hamster, but when you can’t because your hands shake too much, it then becomes a battle, which is exhausting. You want to feel some sort of normality, but when your hands are shaking so much that you worry you’ll end up looking like this Make up

You sort of just accept that make up isn’t happening and resign yourself to avoiding all mirrors and reflective surfaces.

These days I’m on 20mg so luckily the shakes have stopped and have recently been able to put on proper make up once more. Which is great, because the moon face, acne and facial hair I’m told will stay until I’m off them completely. Great. Someone teach me how to contour please.

I also nearly cut my finger off trying to make dinner. Lesson learnt. a) When shakes are bad, soup is your friend. B) why did I think it was okay to use a knife when my hands were so shakey? Once again you strive to attempt some kind of normality. No one wants to admit that they can’t do things. Its easier for us to focus on what we can do, so of course it seemed perfectly okay to try and cut vegetables.

♥ Depression

You’re a Douche and to be quite honest, I’m not ready to talk about it on here just yet. Just know that steroids don’t help it and I’m currently in therapy in an attempt to kick its ass.

♥ Insomnia

Which doesn’t help the above point. Or my face.

There are more side effects, but these are the ones that hit me the hardest. As I said above, I’m currently on 20mg and I’m slowly tapering off them which means that some of the side effects ease, but also means that where I have been on steroids for so long I have to be careful for things like joint pain because your body gets used to the dose that is supplied. So far I’m lucky and have not experienced anything too out of the ordinary.

I have another appointment on the 14th to discuss coming down further. The aim is to not be on steroids but if my liver levels start to creep up again, which is possible, I want to discuss going on Budesonide which is metabolised in the liver, hopefully bypassing a lot of the above symptoms. That, however, is something that future Steph can deal with, because right now I’m taking it each day as it comes.

What are your experiences with Steroids?

Stay well

-x-

 

 

 

 

2 Comments

  1. Charley   •  

    I’ve just read your story liver trust page and it lead me to this little beauty! I too have had the same side effects with prednisolone as you have and I always feel so lousy about it and the fact that nobody seems to understand how horrible it is! However, this post had be giggling to myself for ages and has cheered me up no end, especially as I’m having a really bad weekend with this nasty illness!

    Thanks!!

    • Stephanie White   •  

      It can be so rubbish can’t it? I hope things improve for you, thanks for taking the time to comment Charley

Leave a Reply

Your email address will not be published. Required fields are marked *